Singulair Connected to Suicide

By Heather Legg

Right now the allergy headlines are full of spring allergies, hay fever and sneezing. So it’s a bit of a shock to see suicide connected with allergies. However, experts and the FDA are now investigating the connection of suicide and the allergy/asthma medication, Singulair.

Last August, a fifteen year old boy took his life after taking the prescription drug, Singulair, for only 17 days to help his allergies. After some investigation, his parents believe that it was the drug that caused his suicide. They report that his behavior changed after taking the drug; he became agitated with changes in his sleep patterns, and a few days of really negative, emotional behavior.

His mother had been diligent in discussing side effects with the doctor, checking the prescription insert and looking at the website. No where did she mention of suicidal behavior. It takes some probing, but imbedded in the text on page 4 of a PDF format attached to the Singulair site, there is mention of depression and suicidal behavior. Apparently, in the past year, Singulair has updated its side effects and warnings four times.

The parents of the boy hope that more warnings will be placed on Singulair and that it could become a “black box” prescription, where the risk is clearly described and the need for close monitoring of patients started on these medications is emphasized.

Singulair is Merck’s top seller with over 30 million prescriptions written annually. They claim that with over 40 trials over 10 years and 11,000 patients, none of these patients have completed suicide. However, in non-trial patients, there are reports of behavior and mood changes, along with suicide (there have been 2-3 more reports of suicide connected to Singulair in the past year). According to an article on US News & World Report, the company declined to say how many suicides have been reported, saying only that it is a “very small number” relative to the amount of people taking the drug. Personally, I think even a small number is way too much. That can bring no consolation to anyone affected by this.

The FDA is analyzing reports and investigating these relationships and Merck is working closely with the FDA in this process. The FDA has asked Merck to look at Singulair study data for more information about suicidality and suicide. The agency itself is reviewing post-marketing reports of adverse events.

Doctors are saying that if you are your children are currently taking Singulair, do not stop taking it. If there are mood changes or depressive/suicidal behaviors, you need to speak with your doctor immediately. Doctors should monitor anyone taking this drug much more closely and ask questions that may not be normally asked with asthma/allergy medicine concerning depression and suicide. Remember, there are alternatives.

Sources:
http://www.cbsnews.com/stories/2008/03/27/health/main3974688.shtml
http://wnyt.com/article/stories/S360205.shtml
http://health.usnews.com/usnews/health/healthday/080327/fda-probing-possible-link-between-asthma-drug-and-suicide-risk.htm

Leave a Reply

Comment